| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Bipolar Medicine

Q. I've been on several different medications for bipolar and anxiety disorders for the last 8 years. Recently I have stopped due to excessive weight gain and liver damage. I still find myself getting depressed and anxious. I was wondering if there is a safe alternative to the medications that have destroyed my body but also help me with my mood swings?

A. It's difficult to answer your question without knowing the specific medications you have taken over the years. However, I do think it's important to understand the risks involved in stopping medications for bipolar disorder.

Nearly everyone with bipolar disorder who stops treatment will sooner or later have another major mood episode--either depression or mania/hypomania. So it's very important that you discuss the risks and benefits of this decision with your doctor. That said, let's talk about side effects.

Weight gain is a very common side effect with many traditional medications used to treat bipolar disorder; e.g., lithium and divalproex [Depakote]. However, some newer anticonvulsants (not yet FDA-approved for bipolar disorder, but being used widely) may not promote weight gain. Lamotrigine [Lamictal] and topiramate [Topamax] are unlikely to cause weight gain, and many people actually lose weight with topiramate. Of course, that doesn't mean that either of these agents is right for you!

Many other factors need to be considered, requiring, once again, a chat with your doctor. Regarding liver damage--this would be quite rare with either older or newer agents used to treat bipolar disorder, but can occur in a small percentage of patients. Divalproex is usually cited in this regard. Lithium, on the other hand, would very rarely cause liver damage, if taken appropriately.

If you are asking about alternative medications in the sense of over-the-counter agents, herbal remedies, etc., I think the jury is still out. We don't have very good evidence that any non-prescription agent works effectively for bipolar disorder. However, some research does point to a useful role for omega-3-fatty acids, as are found in tuna, flax seeds, and other foods. (See Stoll et al, Archives of General Psychiatry 1999;56:407). But we are a long way from believing that omega-3's can substitute for traditional mood-stabilizers, and the same may be said for other nutritional supplements.

I would therefore recommend that you have another conversation with your doctor about how to minimize side effects, while providing you with some insurance against more mood swings. For anxiety, of course, there are many alternatives, including cognitive-behavioral therapy (CBT), relaxation therapy, and a wide variety of medications that do not promote weight gain or liver damage.

If you are not satisfied with the information you are getting on these matters, I would consider obtaining a second opinion from a mood disorders clinic or specialist in bipolar disorder. I hope you are back on track soon.

Other Resources:

October 2003

Disclaimer Back to Ask the Expert